Please note: This information was current at the time of publication but now may be out of date. This handout provides a general overview and may not apply to everyone. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education website.

brand logo

Am Fam Physician. 2002;66(5):805

What is a tension headache?

A headache is called a tension headache if it causes feelings of tightness or pressure on your forehead or the sides of your head. The pain often moves into your neck and shoulders. Headaches are called chronic if you have one every day or nearly every day.

What causes tension headaches?

Stress may cause tension headaches, and smoking may also increase the risk for tension headaches. The exact cause of tension headaches, however, is unknown.

A chronic daily headache is most often a “rebound” headache. These are brought on by overusing headache medicines. If you use a pain reliever for your headaches more than two times a week, you may get “rebound” headaches. Chronic daily headaches can also occur in people with migraine who use pain medicine often.

What can I do about my tension headaches?

If you have tension headaches, your doctor may tell you to use more than just a pain reliever like aspirin, acetaminophen, ibuprofen, naproxen, or ketoprofen. Try not to use pain relievers more than two times a week. If you still have frequent headaches even when using pain relievers, your doctor might suggest other kinds of treatments, such as the following:

  • Biofeedback and physical therapy. Thesemay help you control your headaches by relaxing the muscles in your neck and head.

  • Behavioral treatment and relaxation training. These can teach you new ways to deal with stress.

  • Acupuncture or chiropractic treatments. These may help relieve and reduce the number of headaches you get.

Treating chronic daily headaches can be a challenge for you and your doctor. Chronic daily headaches may improve if you stop overusing pain relievers and start taking medicine to prevent the headaches. This may be hard to do, because your headaches may get worse at first when you cut back on pain relievers.

Some people have withdrawal symptoms when they stop taking pain medicines. They feel nervous or restless, and have nausea, diarrhea, trouble sleeping, and trembling. Tell your doctor if you get these symptoms.

Your daily headaches should get better after two weeks of not taking pain relievers. If you had migraines before you got chronic daily headaches, the migraines might return. Talk to your doctor about which medicines may be right for you. It is also very important to talk to your doctor about any other medicines you are taking.

Continue Reading


More in AFP

Copyright © 2002 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.